IDEAS home Printed from
MyIDEAS: Login to save this article or follow this journal

Using Elasticities to Derive Optimal Income Tax Rates

  • Saez, Emmanuel

This paper derives optimal income tax formulas using compensated and uncompensated elasticities of earnings with respect to tax rates. A simple formula for the high income optimal tax rate is obtained as a function of these elasticities and the thickness of the top tail of the income distribution. In the general non-linear income tax problem, this method using elasticities shows precisely how the different economic effects come into play and which are the key relevant parameters in the optimal income tax formulas of Mirrlees. The optimal non-linear tax rate formulas are expressed in terms of elasticities and the shape of the income distribution. These formulas are implemented numerically using empirical earning distributions and a range of realistic elasticity parameters. Copyright 2001 by The Review of Economic Studies Limited

To our knowledge, this item is not available for download. To find whether it is available, there are three options:
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.

Article provided by Wiley Blackwell in its journal Review of Economic Studies.

Volume (Year): 68 (2001)
Issue (Month): 1 (January)
Pages: 205-29

in new window

Handle: RePEc:bla:restud:v:68:y:2001:i:1:p:205-29
Contact details of provider: Web page:

Order Information: Web:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Jon Gruber & Emmanuel Saez, 2000. "The Elasticity of Taxable Income: Evidence and Implications," NBER Working Papers 7512, National Bureau of Economic Research, Inc.
  2. Ahmad, Ehtisham & Stern, Nicholas, 1984. "The theory of reform and indian indirect taxes," Journal of Public Economics, Elsevier, vol. 25(3), pages 259-298, December.
  3. Richard Blundell & Thomas MaCurdy, 1998. "Labour supply: a review of alternative approaches," IFS Working Papers W98/18, Institute for Fiscal Studies.
  4. Seade, Jesus, 1982. "On the Sign of the Optimum Marginal Income Tax," Review of Economic Studies, Wiley Blackwell, vol. 49(4), pages 637-43, October.
  5. Dixit, Avinash K & Sandmo, Angar, 1977. " Some Simplified Formulae for Optimal Income Taxation," Scandinavian Journal of Economics, Wiley Blackwell, vol. 79(4), pages 417-23.
  6. Charles L. Ballard & Don Fullerton, 1992. "Distortionary Taxes and the Provision of Public Goods," Journal of Economic Perspectives, American Economic Association, vol. 6(3), pages 117-131, Summer.
  7. Richard Blundell, 1992. "Labour supply and taxation: a survey," Fiscal Studies, Institute for Fiscal Studies, vol. 13(3), pages 15-40, January.
  8. Saez, Emmanuel, 2001. "Using Elasticities to Derive Optimal Income Tax Rates," Review of Economic Studies, Wiley Blackwell, vol. 68(1), pages 205-29, January.
  9. Diamond, Peter A, 1998. "Optimal Income Taxation: An Example with a U-Shaped Pattern of Optimal Marginal Tax Rates," American Economic Review, American Economic Association, vol. 88(1), pages 83-95, March.
  10. Sadka, Efraim, 1976. "On Income Distribution, Incentive Effects and Optimal Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 43(2), pages 261-67, June.
  11. Dahlby, Bev, 1998. "Progressive taxation and the social marginal cost of public funds," Journal of Public Economics, Elsevier, vol. 67(1), pages 105-122, January.
  12. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
  13. Atkinson, A. B., 1990. "Public economics and the economic public," European Economic Review, Elsevier, vol. 34(2-3), pages 225-248, May.
  14. Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, vol. 7(2), pages 203-235, April.
  15. Revesz, John T, 1989. "The Optimal Taxation of Labour Income," Public Finance = Finances publiques, , vol. 44(3), pages 453-75.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:bla:restud:v:68:y:2001:i:1:p:205-29. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing)

or (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.